Aminoglycoside-Induced Vestibular Injury: Maintaining a Sense of Balance (September).
Ann Pharmacother. 2008 Jul 22;
Authors: Ariano RE, Zelenitsky SA, Kassum DA
OBJECTIVE: To describe the mechanism and risk factors for the development of aminoglycoside-induced vestibular injury and discuss their implications for therapeutic monitoring of aminoglycoside antibiotics. DATA SOURCES: A MEDLINE search (1975-January 2008) was performed to identify literature on aminoglycoside-induced vestibular injury and risk factors associated with this outcome and their impact on therapeutic drug monitoring. Additional references were identified through review of bibliographies of identified articles. STUDY SELECTION AND DATA EXTRACTION: Data on the mechanisms of vestibular toxicity and its development in association with aminoglycoside exposure were extracted from identified references. DATA SYNTHESIS: The mechanism leading to the development of irreversible vestibular injury from exposure to aminoglycosides appears to be through the excessive production of oxidative free radicals. This production and subsequent toxicity appears to be a time-dependent process and is unrelated to dose or serum concentration. For similarly designed studies, the pooled incidence of vestibular toxicity is 10.9% for gentamicin, 7.4% for amikacin, 3.5% for tobramycin, and 1.1% for netilmicin. Current evidence suggests that this form of drug toxicity is not restricted to traditionally dosed systemic therapy, since intraperitoneal administration, high-dose once-daily administration, topical inhalation, and eardrop administration have all been associated with the development of this adverse outcome. CONCLUSIONS: Given the lack of association between serum concentrations and vestibulotoxicity, it is imperative for the pharmacist to interview the patient and not focus solely on maintaining target range drug concentrations. Minimizing the duration of exposure to aminoglycosides is recommended to reduce the risk from this form of drug toxicity.
PMID: 18648019 [PubMed - as supplied by publisher]